Adderall and Heart Attack Risk

Adderall (dextroamphetamine and amphetamine) is one of the preferred treatment options for adults with attention-deficit hyperactivity disorder (ADHD). The medication works by increasing an individual’s ability to pay attention and control impulsive behaviors. In people without ADHD, abuse of Adderall generates a euphoric sensation, included elevated feelings of confidence and power. When taken as prescribed, Adderall carries a risk of several unpleasant side effects. These include difficulty sleeping, nervousness, restlessness, and headache. Chest pain, rapid heartbeat, and shortness of breath are all signs of a potentially serious condition, warranting immediate medical attention.

Although the risk is small, there have been several documented cases of young people experiencing sudden heart attacks after taking Adderall without a prescription. The dosages were not especially high in many of these cases. In one such example, a young male suffered an acute heart attack after ingesting 30 mg of Adderall and drinking an unspecified amount of alcohol. He had no history of heart abnormalities. Still more troubling, cardiac events are possible even in the absence of abuse. A 15-year-old boy in otherwise good health experienced a heart attack in response to his usual dose of Adderall. He fully recovered, and terminating the prescription removed any signs of heart irregularities. Doctors are not certain what causes these effects in people. Currently, there’s no test to determine who will or will not develop cardiac side effects when taking Adderall. The best practice right now is to monitor an individual’s symptoms closely and intervene at the first sign of trouble. In addition, a history of heart issues may argue for a treatment plan that does not include a powerful stimulant like Adderall.

The extended-release formulation of Adderall was removed from the Canadian market for several years out of concerns about heart attacks and rampant abuse of the medication. It was eventually reintroduced with stricter guidelines for attending physicians. As always, those who abuse prescription medications like Adderall face far greater risks of dangerous, even lethal, side effects. Heart rhythm problems and heart attacks are the most troubling potential consequences of Adderall abuse. Even those who take the medication according to a doctor’s prescription face the small but real threat of cardiac problems. As research into ADHD and stimulant medications continues, safer drugs and drugs less prone to abuse will most likely be introduced.

References:

  1. Centers for Disease Control and Prevention. (n.d.) Facts about ADHD. Retrieved from http://www.cdc.gov/ncbddd/adhd/facts.html
  2. PubMed Health [Internet]. (n.d.). Bethesda (MD): National Library of Medicine. Dextroamphetamine. Retrieved from http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000310/
  3. Jiao, X., Velez, S., Ringstad, J., Eyma, V., Miller, D., Bleiberg, M. (2009). Myocardial infarction associated with Adderall XR and alcohol use in a young man. Journal of the American Board of Family Medicine, 22(2), 197-201.
  4. Sylvester, A.L., Agarwala, B. (2012). Acute myocardial infarction in a teenager due to Adderall XR. Pediatric Cardiology, 33(1), 155-157.

© Copyright 2012 GoodTherapy.org. All rights reserved.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

* Indicates required field.

 

Advanced Search

Search Our Blog

   
GoodTherapy.org is not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Always seek the advice of your physician or qualified mental health provider with any questions you may have regarding any mental health symptom or medical condition. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on GoodTherapy.org.